Aa
Aa
A
A
A
Close
1136439 tn?1290178052

Difference between Discoid and Systemic lupus

Hi Everyone,
Just wondering what the difference is between discoid and systemic lupus. I have read you are not usually ANA positive with Discoid. I am positive with titer of 1:160 speckled.
5 Responses
Sort by: Helpful Oldest Newest
Avatar universal
From what I know, discoid is skin only and systemic means your whole body can be affected.
Helpful - 0
434278 tn?1324706225
Discoid lupus is dxed when a patient with a discoid rash (confirmed by skin biopsy) does not fulfill the crieria for systemic lupus.  Although 10% of all lupus patients have DLE (discoid).  The lesions geerally do not itch.  They appear as thick and scaly.  Aching joints are found in 10-20% of patients w/ DLE.  Blood testing shows a positive ANA in about 1/2 of the cases.  20% may have anemia, and a 50% have a low white blood count.

W/o treatment, discoid lesions may progress.  After many years, some may turn into cancer.  DLE rarely evolves into SLE (10%) and are treated w/ antimalarial drugs and an occasional steroid shot.

Welcome Andrea to our forum
God bless and merry Christmas
Helpful - 0
1136439 tn?1290178052
Well, my MD has diagnosed me this morning with Discoid Lupus. My biospy was positive for rash seen with lupus plus my positive antibody blood testing. He says he doesn't know if I have systemic or not and that is why he is sending me to a rheumy who can better know what furthur test I need from here. He prescribed a steroid cream for my rash but is not sure if this will take care of it or not. I may need to take a steriod pill. I see the rheumy on February 3rd.
I will be on these post alot. It has really helped seeing things I never related to lupus. An example is my "lupus headaches". I get migraines with aura. It has just started over the last few years but never knew it could be related to my rash.....
Thanks for all the support and posts.
Andrea
Helpful - 0
434278 tn?1324706225
Hi Andrea,

So glad you got a dx.  Now you can move forward.  Yes, those headaches.... they are aweful!  There is not words to describ those aweful headaches.

I'm thinking that I read where the steroid creams just cause the skin to become thinner thus, in the long run, making the rash (skin erruptions) worse.

Don't hesitate to ask any questions or just jump in with a comment from others post.  Glad to have you on board!

Blessings, Kara
Helpful - 0
Avatar universal
The steriod creams I was given caused cancer (in fine print in the insert) AND were petrolium jelly based! Like I'm going to put petrolium jelly on my FACE when I have acne already. So, I never used mine either. Plaquenil may clear it up.
Helpful - 0
Have an Answer?

You are reading content posted in the Lupus Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?